Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Wilmington, NC

March 21, 1999Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 21, 1999, 2:45 PM EST for Robeson County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 1999, 2:45 PM EST (19:45 UTC)
Expired
Mar 21, 1999, 3:45 PM EST
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 11:15 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KILM 211946 RRA
SVRILM
NCC155-212045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EST SUN MAR 21 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 345 PM EST

* AT 245 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST   
OF RAYNHAM TO 2 MILES NORTH OF LAKE VIEW MOVING NORTHEAST AT 
30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER BARNESVILLE AT 250 PM EST
  OVER ORRUM AT 255 PM EST
  OVER LUMBERTON AT 300 PM EST
  OVER BARKER TEN MILE AT 305 PM EST
  OVER SMITHS AT 315 PM EST

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LGE/DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:35 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 21, 1:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EST SUN MAR 21 1999

RDU/CAE: TREND IN FSCT OKAY. WOULD SUG EVENING AND OVERNIGHT ZONE
WORDING SINCE MOST ACTIVITY OVER IN EARLY EVENING.

IN THE SHORT TERM...LATEST MSAS DATA SHOWS SURFACE LOW OVER NORTH
CENTRAL SC TRACKING ENE. ASSOCD COLD FRONT EXTENDS SOUTHWARD AND IS
RAPIDLY APPCHG WESTERN PORTIONS OF CWA IN SC. NARROW CLEAR SLOT
RAPIDLY FILLING IN AHD OF FRONT WILL TERMINATE GOOD SOLAR INSOLATION
WHERE TEMPS GOT INTO THE LOW 70S. SMALL POCKET OF MINUS 4/5 LIS THIS
REGION ALSO. CAN SEE THE NEGATIVE EFFECTS OF STABLE ONSHORE OCEAN
FLOW WITH LACK OF CU VCNTY MYR. EXPECT ROUND OF SHWRS/TSTMS SOME
PSBLY SVR TO PUSH THROUGH BY EARLY EVENING.

IN THE SYNOPTIC SCALE MODELS ARE HANDLING SYSTEM IN A SIMILAR
FASHION RAPIDLY SWEEPING SYS OFF COAST OVERNIGHT. AVN UVV XSECTION
AGAIN SHOWING BETTER UVV FROM 18/00Z OVER CWA. EXPECT CONDTIONS TO
RAPIDLY IMPROVE OVERNIGHT. TEMPS WILL BE BLEND OF MDLS AND PREFER
MID RANGE.

CWF:  LOOK TO RELAX SEAS SOME BUT OTRWS TRENDS OKAY.

ILM UU 042/062 037/065 048 800
FLO UU 041/065 038/065 045 400

.ILM...SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE RIVER SC.

RWA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:14 AM ESTSevere Thunderstorm WarningILMColumbus61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.